Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 285, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 15, 2010, 7:01 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2010, 7:01 PM CDT (00:01 UTC)
- Expired
- Sep 15, 2010, 7:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 131 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 2:19 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
773
WUUS53 KFSD 160001
SVRFSD
IAC093-193-160045-
/O.NEW.KFSD.SV.W.0285.100916T0001Z-100916T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT WED SEP 15 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IDA COUNTY IN NORTHWEST IOWA...
EASTERN WOODBURY COUNTY IN NORTHWEST IOWA...
* UNTIL 745 PM CDT
* AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES SOUTH OF CUSHING...OR 13 MILES WEST OF IDA GROVE...
AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BATTLE CREEK AND HOLSTEIN AROUND 710 PM CDT...
IDA GROVE AROUND 720 PM CDT...
ARTHUR AROUND 730 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.
LAT...LON 4221 9600 4236 9590 4250 9577 4250 9539
4248 9538 4248 9534 4247 9533 4222 9533
4221 9534 4220 9567
TIME...MOT...LOC 0001Z 277DEG 34KT 4239 9570
WIND...HAIL 60MPH 1.00IN
$$
LIEBL2 follow-up statements
692
WWUS53 KFSD 160024
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT WED SEP 15 2010
IAC093-193-160045-
/O.CON.KFSD.SV.W.0285.000000T0000Z-100916T0045Z/
WOODBURY IA-IDA IA-
724 PM CDT WED SEP 15 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR IDA AND
SOUTHEASTERN WOODBURY COUNTIES UNTIL 745 PM CDT...
AT 723 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR BATTLE CREEK...OR NEAR IDA GROVE...MOVING
SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
IDA GROVE AROUND 730 PM CDT...
ARTHUR AROUND 745 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4221 9586 4250 9539 4248 9538 4248 9534
4247 9533 4222 9533 4221 9534 4220 9567
TIME...MOT...LOC 0023Z 295DEG 23KT 4233 9553
WIND...HAIL <58MPH 1.00IN
$$
LIEBL842
WWUS53 KFSD 160036
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT WED SEP 15 2010
IAC093-193-160046-
/O.EXP.KFSD.SV.W.0285.000000T0000Z-100916T0045Z/
WOODBURY IA-IDA IA-
736 PM CDT WED SEP 15 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IDA AND SOUTHEASTERN
WOODBURY COUNTIES WILL EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4221 9586 4250 9539 4248 9538 4248 9534
4247 9533 4222 9533 4221 9534 4220 9567
TIME...MOT...LOC 0036Z 295DEG 23KT 4181 9577
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:09 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Sep 15, 3:09 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 309 PM CDT WED SEP 15 2010 .DISCUSSION... COMPACT UPR CIRCULATION MOVING OUT OF CNTRL SD THIS AFTN...WITH ZONE OF INTENSE LIFT ON NOSE OF STRONG PV ADVECTION. CONVECTION DEVELOPING RAPIDLY EARLY AFTN JUST BEHIND INITIAL PREFRONTAL WIND SHIFT AND ALONG MAIN WIND SHIFT. ENVIRONMENTAL PARAMETERS SUGGEST SVR THREAT VALIDATED...WITH 0-6KM DEEP SHEAR OF 40-45 KTS...WITH STRONGEST 0-1KM SHEAR POSITIONED NEAR WARM FRONTAL BNDRY FROM WK SFC LOW ARND KHON...THROUGH AREAS BETWEEN KMWM AND KMJQ. THIS WOULD BE THE PRIMARY TORNADIC THREAT AREA THROUGH THE NEXT SEVERAL HOURS...BUT THE CAPE AND SHEAR ENOUGH TO EXPECT ORGANIZED STORMS FARTHER SWRD TO PRODUCE HAIL AND WINDS AS WELL AS THOSE TO THE NORTH. CONVECTION SHUD BE TIED TO UPR CIRC CORE AND SLINGSHOTTING BNDRY INTO THE EVENING HOURS...THEN REST OF NIGHT DEALS WITH WINDS AND CLOUDS...WHICH LOOK TO BE FAIRLY PERSISTENT. WINDS SHUD DIMINISH LAST PART OF NIGHT...AND MAY BECOME LIGHT IN JAMES VALLEY WHERE CORE OF SFC RIDGE BUILDS IN LATE. TOWARD THE E...CONTINUED OFF SFC CAA WL KEEP NLY WINDS UP AND ALSO HELP KEEP TMPS UNDER CLDS FROM BOTTOMING OUT. THURSDAY LOOKS LIKE A PLEASANT DAY AS A WEAK RIDGE OF HIGH PRESSURE MOVES THROUGH THE CWA. THIS WILL BRING LIGHT WINDS TO THE EAST HALF OF THE CWA MOST OF THE DAY...WHILE AREAS IN THE WEST WILL SEE A SOUTHERLY WIND INCREASE TO ABOUT 10 TO 15 MPH IN THE AFTERNOON. MAY SEE SOME STRATUS AS WELL IN THE EAST...BUT CONFIDENCE NOT REAL HIGH...SO JUST GOING MOSTLY CLOUDY IN THE MORNING...THEN BECOMING MOSTLY SUNNY REMAINDER OF THE DAY. WILL KEEP THE HIGHS ABOUT THE SAME RANGING FROM THE MID 60S IN SW MN TO THE MID 70S IN CENTRAL SD. A WEAK WAVE WILL SCRAPE THE NORTHERN CWA LATE THURSDAY INTO THURSDAY NIGHT...BUT MOISTURE IS NOT TOO IMPRESSIVE...SO WILL ONLY CARRY A SMALL POP FOR THIS THURSDAY NIGHT. WITH THE INCOMING COOL FRONT WILL KEEP LOWS RELATIVELY MILD...AND IN THE LOWER TO MID 50S. FRIDAY INTO SATURDAY LOOKS FAIRLY QUIET WITH AN OUTSIDE CHANCE FOR A FEW SHOWERS IN THE FAR SOUTH ON SATURDAY. OTHERWISE...COOLER AIR WILL SLOWLY FILTER IN WITH HIGHS IN THE 60S BOTH DAYS...A FEW 70S FAR SOUTH ON FRIDAY. IN THE LATTER PERIODS(SUN/WED)...MODELS ARE IN GENERAL AGREEMENT IN SUGGESTING A DECENT SYSTEM EARLY IN THE PERIOD BUT TIMING OF THIS WAVE/FRONT NOT QUITE AS AGREEABLE. WITH THE MODELS TRENDING A LITTLE SLOWER WILL TAKE OUT POPS FOR MOST OF SUNDAY AND ADD SOME POPS IN FOR TUESDAY. WILL HAVE TO WATCH THIS PERIOD AS A LITTLE SEVERE WEATHER AND ESPECIALLY HEAVY RAIN WILL BE A THREAT. COOLER AND DRIER AIR WILL WORK IN BEHIND THIS SYSTEM LATE TUESDAY INTO WEDNESDAY SO GOING A LITTLE COOLER ON WEDNESDAY. KEPT TEMPERATURES RELATIVELY COOL ON SUNDAY WITH HIGHS MAINLY IN THE 60S. COOL HIGH PRESSURE WILL BE WORKING SLOWLY EAST AND WILL NEED TO WATCH A FEW AREAS...ESPECIALLY SW MN...FOR SOME FROST POTENTIAL. BY MONDAY THE WAVE WILL BE MOVING INTO THE ROCKIES AND SOUTHERLY FLOW WILL DEVELOP AHEAD...LIFTING MORE MOIST AIR NORTHWARD. AT THIS TIME MONDAY AFTERNOON INTO TUESDAY MORNING LOOKS LIKE THE BEST CHANCE FOR RAIN AND THUNDERSTORMS. /08 && .AVIATION... CONVECTION IN THE SHORT RANGE THE LARGEST THREAT. SHUD BE NARROW WINDOW FOR CONVECTION AT ALL TAF SITES...ONE TO TWO HOURS...TIED TO FROPA FOR KFSD AND KSUX...WHILE FOR KHON...THE THUNDER THREAT SHUD END BY 21Z FOR THE MOST PART. CIGS/VSBYS LKLY BRIEFLY IN THE IFR RANGE WITH STRONGEST CORES TO STORMS. REFER TO TOR WATCH FOR SVR THREAT WITH HAIL/WINDS. REMAINDER OF AVIATION CONCERN FOR THE NIGHT WL BE DEALIG WITH LOWER CIGS. LOCAL STUDY ON MOISTURE AND INVERSION STRENGTH CASTS A BIT OF DOUBT ON PERSISTENCE OR EVEN EXISTANCE OF LOW CIGS PAST THE INITIAL POST PRECIP PUSH THIS EVENING. IF CLOUDS DO HAPPEN TO BREAK...WHICH IS A STRONGER THREAT FOR KHON UNDER LOW LVL RIDGE LATE...WL BE VERY OPEN TO FOG DEVELOPING AND EVEN LOWER CIGS. /CHAPMAN && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 15, 11:53 AM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1153 AM CDT WED SEP 15 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1153 AM CDT WED SEP 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AFTER A FAIRLY QUIET PERIOD LATE MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP MIDDAY INTO EARLY AFTERNOON IN THE JAMES VALLEY. THESE STORMS WILL BUILD EASTWARD THROUGH THE AFTERNOON...GAINING STRENGTH HEADING TOWARD THE INTERSTATE 29 CORRIDOR BY MID TO LATE AFTERNOON. THE BEST FOCUS FOR STORMS LOOKS TO OCCUR FOR AREAS MAINLY ALONG AND NORTH OF INTERSTATE 90 IN SOUTH DAKOTA...THEN SOUTHEAST THROUGH THE SPENCER AREA OF NORTHWEST IOWA. WHILE THE PRIMARY THREAT FROM STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE AND WINDS TO 65 MPH...A SMALL THREAT FOR TORNADIC STORMS SHOULD EXIST FROM PARTS OF EAST CENTRAL SOUTH DAKOTA EARLY TO MID AFTERNOON...THEN SOUTHEAST TOWARD THE IOWA GREAT LAKES AND SPENCER AREAS BY VERY LATE AFTERNOON AND EARLY EVENING. FLOODING... LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE NEXT FEW WEEKS. MINOR FLOODING WILL CONTINUE ALONG THE JAMES RIVER AROUND HURON FOR AROUND A WEEK...AND PERHAPS AS LONG AS TWO WEEKS FOR AREAS NEAR FORESTBURG AND MITCHELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM SUNDAY NIGHT THROUGH MONDAY NIGHT ACROSS THE AREA. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE...AND IT APPEARS THERE COULD BE A SLIGHTLY BETTER THREAT FOR THIS HEAVY RAIN TO OCCUR IN AREAS NORTH OF INTERSTATE 90 AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM IN EAST CENTRAL SOUTH DAKOTA...AND AFTER 4 PM ALONG AND EAST OF A LINE FROM BROOKINGS TO SIOUX CITY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 15, 5:57 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 ENE LE MARS 42.81N 96.12W
09/15/2010 PLYMOUTH IA TRAINED SPOTTER
SEVERAL BRANCHES DOWN. ALSO PEA SIZE HAIL.
&&
WILLIAMSLocal storm report, Sep 15, 6:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 6 NW KINGSLEY 42.65N 96.05W
09/15/2010 E60 MPH PLYMOUTH IA TRAINED SPOTTER
50 TO 60 ESTIMATED WIND SPEED WITH PEA SIZED HAIL.
&&
LIEBLLocal storm report, Sep 15, 6:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 4 S CLEGHORN 42.75N 95.71W
09/15/2010 E60 MPH CHEROKEE IA TRAINED SPOTTER
&&
LAFLINLocal storm report, Sep 15, 6:41 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 4 W CHEROKEE 42.76N 95.63W
09/15/2010 E0.88 INCH CHEROKEE IA TRAINED SPOTTER
&&
WILLIAMSLocal storm report, Sep 15, 6:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL WASHTA 42.58N 95.72W
09/15/2010 E1.00 INCH CHEROKEE IA TRAINED SPOTTER
&&
LAFLINLocal storm report, Sep 15, 6:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL WASHTA 42.58N 95.72W
09/15/2010 E1.00 INCH CHEROKEE IA CO-OP OBSERVER
&&
WILLIAMSNearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.